Vaccination is vital for protecting against serious illness, hospitalization, or death due to COVID-19. While headache is a common side effect of the COVID-19 vaccines, you may have heard reports of migraine episodes following vaccination.
Migraine is a chronic condition that causes recurring episodes of throbbing or pulsating headache pain, often affecting one side of the head. It’s a common condition, impacting an estimated
In this article, we’ll cover what we know so far about migraine, COVID-19 vaccination, and the steps you can take to get relief.
It’s not unusual to have mild side effects after receiving the COVID-19 vaccine. According to the
There have also been reports of migraine after COVID-19 vaccination. The research into this topic focuses on individuals with preexisting migraine. Let’s take a look at what the research says.
Migraine episodes can happen after COVID-19 vaccination
A study published in the journal Cephalgia surveyed 171 people. Compared to individuals with no migraine or headache history, those that had migraine or another headache disorder experienced headache more often after vaccination.
Some people without migraine may still have a severe headache after COVID-19 vaccination
There’s currently no evidence that COVID-19 vaccination causes migraine in people who don’t already have migraine. But that doesn’t mean you can’t experience a severe headache after getting your vaccine.
Data collected by the
But it should be noted that there’s no information on whether or not those reporting severe headache after their COVID-19 vaccine have a history of migraine or another headache disorder.
If you have a history of migraine, it’s possible that you may experience a migraine episode after getting your COVID-19 vaccine.
There’s not any evidence that COVID-19 vaccines cause migraine in people without a history of the condition. But a severe headache can still occur in a small number of people following COVID-19 vaccination.
In addition to headache, the
- pain, swelling, or redness at the injection site
- muscle aches and pains
- fever, with or without chills
According to the ZOE COVID Study, which collects self-reported data on COVID-19 symptoms and vaccine side effects, most COVID-19 vaccine side effects come on within 24 hours of vaccination. They typically go away after 1 to 2 days.
Researchers have also investigated the qualities of headache symptoms in people with migraine following COVID-19 vaccination. For example, the
- Most people who reported migraine said that it came on within the first 24 hours of vaccination. But for some people, migraine happened up to 7 days later.
- Many respondents characterized their post-vaccine migraine as more severe, long-lasting, and less responsive to pain medications compared to their normal migraine.
- The researchers speculated that the difference between participants’ post-vaccination migraine episodes and normal migraine could be due to increases in inflammatory molecules that naturally occur in response to vaccination.
The Cephalgia study mentioned above found that:
- The median onset time between vaccination and headache onset was 10 hours and 12 hours after the first and second doses, respectively.
- The median duration of headache after vaccination was 4.5 hours and 8 hours after the first and second doses, respectively.
- In people with migraine, headache frequency and duration tended to be higher after the second dose.
Most people who’ve had a migraine episode after their COVID-19 vaccination report it coming on within 24 hours after getting their vaccine. It’s also possible for it to be more severe or longer in duration compared to normal migraine.
If you have migraine, there are medications you can take to help alleviate the symptoms. These are called abortive medications and include:
- over-the-counter medications, like:
- acetaminophen (Tylenol)
- ibuprofen (Advil, Motrin)
- naproxen (Aleve)
- a combination of acetaminophen, aspirin, and caffeine (Excedrin Migraine)
- triptans like sumatriptan (Imitrex) and rizatriptan (Maxalt)
- ergot derivatives like ergotamine and dihydroergotamine
- CGRP antagonists like ubrogepant (Ubrelvy) and rimegepant (Nurtec ODT)
- lasmiditan (Reyvow)
If you experience migraine after getting your COVID-19 vaccine, the American Migraine Foundation states that you should be able to take your normal abortive medications to help ease your symptoms.
While the thought of experiencing migraine after your COVID-19 vaccine is certainly unpleasant, it’s still important to get vaccinated. Getting your vaccine can protect you from serious illness, hospitalization, or death due to COVID-19.
Contracting COVID-19 can also lead to problems after you recover, like long COVID. A recent study, currently in preprint, found that vaccination with at least 2 doses of a COVID-19 vaccine was associated with a large decrease in the reporting of long COVID symptoms.
If you have migraine, there are also medications you can take to help prevent a migraine episode from coming on. These are called prophylactic, or preventive, treatments. Some examples include:
- blood pressure medications, like beta-blockers such as propranolol (Inderal)
- anti-seizure drugs like valproate and topiramate (Topamax)
- antidepressants like amitriptyline
- anti-CGRP antibodies like galcanezumab (Emgality), erenumab-aooe (Aimovig), and fremanezumab-vfrm (Ajovy)
- Atogepant, a small molecule CGRP medication
- Botox injections
If you’re concerned about migraine as a side effect of the COVID-19 vaccination, contact your doctor to discuss the preventive treatments that may work best for you. Do not take any of these preventive medications without first talking with your doctor.
As such, you can have confidence in the effectiveness of your preventive medications when receiving the COVID-19 vaccine.
A variety of different factors can trigger a migraine episode. These can vary by individual and may include triggers like:
- skipped meals
- poor sleep
- fluctuations in hormones, for instance during menstruation, menopause, or pregnancy
- changes in the weather or barometric pressure
- physical exertion
- strong scents or odors
- bright or flashing lights
- alcohol consumption
- food additives like aspartame and monosodium glutamate (MSG)
- overuse of headache medication
It’s been estimated that around
If you have a history of migraine, you may experience a migraine episode after getting your COVID-19 vaccine. It’s also possible that your migraine may last longer and be more severe than normal.
Should this happen to you, be sure to use your migraine medications to help ease your symptoms. Additionally, prophylactic medications may also be effective at preventing migraine following your vaccination.
Vaccination is the best way to avoid serious health consequences that can happen due to COVID-19. If you have any questions or concerns about COVID-19 vaccines and migraine, don’t hesitate to discuss your concerns with your doctor.